Michigan, 2011

Winter Storm and Heavy Snow in Michigan, March 22 to 23, 2011

March 22 to 23, 2011 · NWS DTX · 11 events in 11 counties and zones

A strong low pressure system tracked through the Western Great Lakes, allowing a strong warm front to lift north into Southeast Michigan, resulting in a mixed bag of precipitation. Mostly snow fell north of I-69, snow and ice along I-69 and M-59 corridors, with mostly rain south of M-59.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong low pressure system tracked through the Western Great Lakes, allowing a strong warm front to lift north into Southeast Michigan, resulting in a mixed bag of precipitation. Mostly snow fell north of I-69, snow and ice along I-69 and M-59 corridors, with mostly rain south of M-59. Power outages along with scattered downed trees and large limbs were reported along the I-69 corridor. Here are the highest snowfall totals reported, along with ice accumulations:

Midland (Midland), 8 inches.|Bentley (Bay), 8 inches.|Lapeer (Lapeer), 8 inches.|Bad Axe (Huron), 7 inches.|Richmond (Macomb), 6.5 inches, glazing of ice.|Marlette (Sanilac), 6.5 inches, glazing of ice.|Capac (St. Clair) 6.5 inches, glazing of ice.|Fairgrove (Tuscola), 6 inches.|Saginaw (Saginaw) 6 inches, tenth of an inch of ice.|Burton (Genesee), 5 inches, tenth to two tenths of ice.|Corunna (Shiawassee) 3 inches, tenth to two tenths of ice.|Algonac (St. Clair) 1.5 inches, quarter inch of ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 22, 3:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 22, 3:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
425 PM EDT TUE MAR 22 2011

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY

THE LARGE SCALE DEFORMATION-DEEP ISENTROPIC ASCENT ARM OF THE
STRENGTHENING LOW PRESSURE SYSTEM WILL CONTINUE TO FILL EASTWARD
INTO THE CENTRAL GREAT LAKES THIS AFTERNOON. GREATER SATURATION
WITHIN THIS ZONE IS NOW OCCURRING ON THE LARGE SCALE WITH GREATER
OPACITY IN RECENT VISIBLE IMAGES AND A MARKED INCREASE IN REGIONAL
REFLECTIVITIES. THE MOST INTENSE DYNAMICS/UVV RESPONSE AND COLLOCATION
WITH 700-500MB CONVECTIVE INSTABILITY WILL OCCUR UNDER THE
TIGHTENING WARM FRONT AND VERY INTENSE AGEOSTROPHIC FRONTAL
CIRCULATION AS IT LIFTS INTO SOUTHEASTERN MICHIGAN THIS EVENING. THE
FIRST IMPORTANT ISSUE FOR THE FORECAST OF THIS STORM IS HOW QUICKLY
THE WARM FRONT AND DEEP MOISTURE WILL LIFT NORTHWARD. GIVEN A
NORTHERN BIAS OF THIS SYSTEM IN RELATION TO PREVIOUS MODEL GUIDANCE
AND THAT THE UPPER LEVEL JET AXIS HAS LIFTED AS FAR NORTHWARD AS
SOUTHEASTERN NORTH DAKOTA ...SUGGESTS THAT THE EFFICIENCY OF WARM
AIR ADVECTION WILL BE OUTSTANDING AND THE DRY SLOT WILL AGGRESSIVELY
PUNCH INTO THE AREA TONIGHT. LATEST THINKING IS THE HIGHEST IMPACT
PORTION OF THE EVENT WILL OCCUR FROM ROUGHLY 0-7Z SOUTH OF LINE FROM
CHESANING TO BROWN CITY. FOR LENAWEE AND MONROE COUNTIES BEYOND
7Z...PRECIPITATION IS EXPECTED TO TRANSITION TO A LIGHT RAIN OR
DRIZZLE. FROM DETROIT NORTHWARD TO THE SAGINAW COUNTY
LINE...PRECIPITATION IS EXPECTED TO TRANSITION TO A LIGHT FREEZING
RAIN OR FREEZING DRIZZLE AS DEPTH OF MOISTURE IS LOST BELOW -10C. AS
THE LONG SHEARING DEFORMATION AXIS LIFTS NORTHWARD...IT IS PROGGED
TO EVENTUALLY STALL OUT IN A MORE EAST TO WEST FASHION ACROSS MUCH
OF NORTHERN LOWER...CLIPPING THE SAGINAW BAY VICINITY. THIS IS
EXPECTED TO OCCUR DURING THE 9-15Z TIMEFRAME LATE TONIGHT.

THE WARM LAYER BETWEEN 800-700MB WILL BECOME INCREASINGLY
ESTABLISHED THE NEXT FEW HOURS AFTER INITIAL WET BULBING EFFECTS
TAKE PLACE. THIS WILL LEAD TO A TRANSITION FROM RAIN/SNOW/SLEET MIX
TO THAT OF A MORE PREDOMINATE FREEZING RAIN/SLEET FOR MUCH OF THE
CWA THIS EVENING. DRY AIR ADVECTION WITHIN THE LOWER TROPOSPHERE HAS
BEEN ONGOING TODAY WITH THE PASSAGE OF A BACKDOOR FRONT...WHICH WILL
ONLY CONTINUE THIS EVENING AS THE GRADIENT TIGHTENS LOCALLY/SURFACE
DEWPOINTS IN THE UPPER 20S ACROSS ONTARIO. BIGGEST SURGE WARM LAYER
ALOFT AND ELEVATED INSTABILITY WILL ARRIVE AFTER 00Z AS CONVECTIVE
ELEMENTS AND ELEVATED INSTABILITY GRADIENT...NOW OVER WESTERN
ILLINOIS LIFTS INTO THE WARM FRONT. AS THIS OCCURS THEN IS IS
EXPECTED THAT PRECIPITATION WILL FILL IN A MUCH GREATER AREAL EXTENT.

IN TOTAL...ICE ACCRETION TOTALS OF OVER ONE QUARTER INCH ARE
EXPECTED BETWEEN THE I 69 AND M 59 CORRIDORS. THIS IS STILL EXPECTED
TO BE A HIGH IMPACT BASED SYSTEM FOR ICE ACCUMULATION ON TREES AND
POWERLINES. FOR WAYNE AND WASHTENAW COUNTIES...A SHORTER DURATION
TONIGHT (LESS DURATION OF FORCING/CURRENT TEMPERATURES RUNNING NEAR
40) WILL LIMIT POTENTIAL ICE ACCRETION AMOUNTS TO ONE TENTH OF AN
INCH ON ELEVATED SURFACES/SIDEWALKS. SAGINAW COUNTY TO SOUTHERN BAY
AND SOUTHERN HURON TIER...PRECIPITATION TONIGHT IS EXPECTED TO
MAINLY FALL IN THE FORM OF SNOW AND SLEET. THE SLEET WILL KNOCK
TOTAL SNOWFALL ACCUMULATIONS DOWN SIGNIFICANTLY INTO THE 2-4 INCH
RANGE. THE EXPECTED HEAVY AMOUNTS OF SLEET WILL ALLOW FOR THE
CONTINUATION OF THE WINTER STORM WARNING. THE AXIS OF HEAVY SNOWFALL
STILL APPEARS SET FOR PORTIONS OF FAR NORTHERN MIDLAND/HURON/BAY
COUNTIES. GIVEN THE POTENTIAL FOR HIGH SNOWFALL RATES LATE
TONIGHT...EXPECTATIONS ARE FOR SNOW RATIOS TO RANGE IN THE 10:1 TO
12:1 RANGE. THIS WILL SUPPORT SNOWFALL AMOUNTS IN THE 5 TO 10 INCH
RANGE. THE BIG POINTS FOR THE EVENING/OVERNIGHT SHIFTS TO MONITOR IS
WHETHER AN UPGRADE TO AN ICE STORM WARNING WILL BE NEEDED AND TO
SHORE UP THE SNOWFALL FORECASTS ACROSS THE FAR NORTH.

OVERALL LARGE SCALE SUPPORT FOR PRECIPITATION GENERATION WILL BE LOST
TOMORROW...FAIRLY QUICKLY AFTER THE LATE MORNING HOURS AND THE WAA
ADVECTION REGIME/LOW PRESSURE SYSTEM PASSES EASTWARD. THUS...WILL
MERELY BE DEALING WITH AN ORPHANED SHEARING DEFORMATION AXIS FOR
MUCH OF THE DAY. TRANSITIONED WX TYPE THAT OF MORE SNOW SHOWERS
DURING THE AFTERNOON WITH PERHAPS UP TO ANOTHER INCH ACCUMULATION
MOST AREAS. THE ONE EXCEPTION AT LEAST THROUGH THE DAY WILL BE THE
FAR SOUTHERN CWA WHICH SHOULD HANG ONE WARM ENOUGH TO NECESSITATE A
RAIN SNOW SHOWER MIX.

&&

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY

SCATTERED SNOW SHOWERS WILL TAPER OFF ON WEDNESDAY NIGHT WITH LITTLE
ADDITIONAL ACCUMULATION AS MUCH DRIER AIR PUSHES SOUTH OUT OF
CANADA. HIGH TEMPERATURES ON THURSDAY WILL BE 10-15 DEGREES BELOW
NORMAL WITH CHILLY CONDITIONS EXPECTED THURSDAY NIGHT AS SKIES CLEAR
OUT BENEATH THE BUILDING SURFACE HIGH. TEMPERATURES HAVE BEEN
TWEAKED DOWN A FEW DEGREES FROM WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT WITH LOWS ON THURSDAY DIPPING INTO THE SINGLE DIGITS ACROSS
THE SAGINAW VALLEY AND THUMB.

MUCH OF THE EXTENDED FORECAST BEYOND FRIDAY WILL BE DOMINATED BY AN
UPPER LEVEL LOW PRESSURE SYSTEM OVER EASTERN CANADA. THIS PERSISTENT
LOW WILL WOBBLE ABOUT AS IT SLOWLY MOVES EASTWARD OUT OVER THE
ATLANTIC OCEAN. THIS WILL ALSO ACT TO SUPPRESS ANY AMPLIFICATION IN
THE LONGWAVE PATTERN AS IT MOVE EASTWARD ACROSS THE COUNTRY.
MEANWHILE AT THE SURFACE...EXPANSIVE HIGH PRESSURE SYSTEM OVER
HUDSON BAY WILL DRIFT SOUTHWARD OVER THE WEEKEND REACHING THE GREAT
LAKES BY MONDAY. SINCE WE WILL BE ON THE EAST SIDE OF THE HIGH
THROUGH THE EXTENDED...NORTHEAST WINDS WILL PREVAIL KEEPING A STEADY
FLUX OF COOL DRY AIR OVER THE GREAT LAKES INTO NEXT WEEK.
TEMPERATURES WILL BE AVERAGING ABOUT 10 DEGREES BELOW AVERAGE (47F
DTW...45F FNT) UNTIL THAT UPPER LOW WORKS ITS WAY EAST AND ALLOWS
THE NEXT RIDGE TO MOVE EAST.

THE COMBINATION OF THE UPPER LOW AND SURFACE HIGH WILL ACT TO
SUPPRESS THE NEXT SHORTWAVE AS IT TRIES TO TRACK INTO THE REGION
OVER THE WEEKEND. IT WILL COME CLOSE TO AFFECTING SE MI AS IT TRACKS
ACROSS THE OHIO VALLEY AROUND THE BASE OF THE SURFACE HIGH. ALL
MODELS INDICATE A BACK DOOR COLD FRONT SWEEPING THROUGH THE STATE
ABOUT THE SAME TIME SATURDAY NIGHT. IF IT CAN MAKE ENOUGH PROGRESS
SOUTH IT WILL ONLY HELP TO KEEP THE LOW TO OUR SOUTH. ALTHOUGH THE
ECMWF SUPPORTS KEEPING THE AREA DRY...BOTH THE GFS/DGEX BOTH SHOW
MORE NORTHERLY TRACKS WHICH WARRANTS CONTINUING THE CHANCE POPS
SATURDAY NIGHT. THIS WILL BE THE ONLY CHANCE OF PRECIP IN THE LONG
TERM AS HIGH PRESSURE WILL DOMINATE THROUGH THE EARLY PART OF THE
WEEK.

MUCH OF THE EXTENDED FORECAST BEYOND FRIDAY WILL BE DOMINATED BY AN
UPPER LEVEL LOW PRESSURE SYSTEM OVER EASTERN CANADA. THIS PERSISTENT
LOW WILL WOBBLE ABOUT AS IT SLOWLY MOVES EASTWARD OUT OVER THE
ATLANTIC OCEAN. THIS WILL ALSO ACT TO SUPPRESS ANY AMPLIFICATION IN
THE LONGWAVE PATTERN AS IT MOVE EASTWARD ACROSS THE COUNTRY.
MEANWHILE AT THE SURFACE...EXPANSIVE HIGH PRESSURE SYSTEM OVER
HUDSON BAY WILL DRIFT SOUTHWARD OVER THE WEEKEND REACHING THE GREAT
LAKES BY MONDAY. SINCE WE WILL BE ON THE EAST SIDE OF THE HIGH
THROUGH THE EXTENDED...NORTHEAST WINDS WILL PREVAIL KEEPING A STEADY
FLUX OF COOL DRY AIR OVER THE GREAT LAKES INTO NEXT WEEK.
TEMPERATURES WILL BE AVERAGING ABOUT 10 DEGREES BELOW AVERAGE (47F
DTW...45F FNT) UNTIL THAT UPPER LOW WORKS ITS WAY EAST AND ALLOWS
THE NEXT RIDGE TO MOVE EAST.

&&

.MARINE...

STRONG EASTERLY WINDS ARE EXPECTED TO DEVELOP TONIGHT DUE TO A
TIGHT PRESSURE GRADIENT BETWEEN HIGH PRESSURE OVER NORTHERN ONTARIO
AND LOW PRESSURE MOVING INTO THE OHIO VALLEY. COLD AIR MOVING OVER
THE LAKES WILL ALSO GENERATE SOME INSTABILITY TO SUPPORT GUSTS UP TO
35 KNOT GALES. A GALE WARNING REMAINS IN EFFECT FOR NORTHERN LAKE
HURON. A WEAKER PRESSURE GRADIENT SUPPORTS WIND GUSTS OF ONLY 25
KNOTS OVER THE SOUTHERN ZONES. THE BEST CHANCE FOR PRECIPITATION
REMAINS OVER THE SOUTHERN HALF OF LAKE HURON WITH ONLY LIGHT SNOW
OVER THE NORTH. WIND SPEEDS WILL DECREASE BY TOMORROW NIGHT AS LOW
PRESSURE EXITS THE EAST COAST.

&&

.AVIATION...ISSUED 155 PM EDT TUE MAR 22 2011

CHANCES FOR PRECIP WILL GRADUALLY INCREASE THIS EVENING AS A WARM
FRONT SETS UP ACROSS THE SOUTHERN GREAT LAKES. MEANWHILE...COLDER
AIR AT THE SURFACE WILL CONTINUE TO FILTER SOUTHWARD INTO THE
AREA FROM STRONG HIGH PRESSURE OVER NORTHERN ONTARIO. CURRENTLY
EXPECT SURFACE TEMPERATURES TO DROP BELOW FREEZING LATE THIS
EVENING. ONCE THIS OCCURS...FREEZING RAIN WILL BE THE MAIN PRECIP
TYPE DUE TO ABUNDANT WARM AIR ALOFT. FOR DTW...CONFIDENCE IN THE
EXACT TIMING OF THIS TRANSITION REMAINS LOW. NAM THERMAL PROFILES
INDICATE THE TRANSITION TO FREEZING RAIN WILL BE A FEW HOURS LATER
THAN CURRENTLY IN THE TAFS. FURTHER NORTH...SOUNDINGS SUGGEST A
GREATER POTENTIAL FOR SLEET AND SNOW. MIDLEVEL DRY AIR WILL WORK
INTO THE REGION BY 12Z TOMORROW MORNING...SUPPORTING A CHANGEOVER
TO FREEZING DRIZZLE. IFR CONDITIONS WILL LIKELY DEVELOP OVERNIGHT
WITH THE POTENTIAL FOR LIFR CONDITIONS MOST OF THE DAY TOMORROW.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-
     MIZ055...FROM 8 PM TUESDAY TO 8 PM WEDNESDAY.

     WINTER STORM WARNING...MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-
     MIZ070...FROM 8 PM TUESDAY TO 2 PM WEDNESDAY.

     WINTER WEATHER ADVISORY...MIZ075-MIZ076...FROM 8 PM TUESDAY TO 2 PM
     WEDNESDAY.

LAKE HURON...
     GALE WARNING...LHZ361-LHZ362-LHZ363...FROM MIDNIGHT WEDNESDAY TO
     MIDNIGHT THURSDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING OUTER SAGINAW BAY...FROM MIDNIGHT WEDNESDAY TO
     8 AM THURSDAY.

     BRISK WIND ADVISORY...INNER SAGINAW BAY...FROM MIDNIGHT WEDNESDAY
     TO 8 AM THURSDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...FROM MIDNIGHT WEDNESDAY TO 8 PM WEDNESDAY.

&&

SHORT TERM...CB
LONG TERM....KEC/DRK
MARINE.......AGD
AVIATION.....AGD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 22, 3:03 PM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
403 PM EDT TUE MAR 22 2011

MIZ047>049-053>055-060>063-068>070-232015-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
403 PM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT AND TOMORROW.
REFER TO THE WINTER WEATHER MESSAGE FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THEY ARE NOT EXPECTED
TO BECOME SEVERE AS THEY TRACK EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT AND TOMORROW.
REFER TO THE WINTER WEATHER MESSAGE FOR DETAILS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY MORNING AND
EARLY WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.  HOWEVER SPOTTER REPORTS OF
SNOW AND ICE ACCUMULATION WOULD BE GREATLY APPRECIATED.

MIZ075-076-232015-
WASHTENAW-WAYNE-
403 PM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT THROUGH WEDNESDAY
AFTERNOON. REFER TO THE WINTER WEATHER MESSAGE FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THEY ARE NOT EXPECTED
TO BECOME SEVERE AS THEY TRACK EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT AND TOMORROW.
REFER TO THE WINTER WEATHER MESSAGE FOR DETAILS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY MORNING AND
EARLY WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.  HOWEVER SPOTTER REPORTS OF
ICE ACCUMULATION WOULD BE GREATLY APPRECIATED.

MIZ082-083-232015-
LENAWEE-MONROE-
403 PM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A WARM
FRONT APPROACHES THE MICHIGAN BORDER. THESE STORMS WILL NOT BE SEVERE
AS THEY TRACK EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY MORNING AND
EARLY WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LHZ361>363-232015-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
403 PM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR LATE TONIGHT. REFER TO THE MARINE
FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE GALE WARNING CONTINUES THROUGH WEDNESDAY EVENING.
REFER TO THE MARINE FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LHZ421-422-441>443-462>464-232015-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
403 PM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SMALL CRAFT AND BRISK WIND ADVISORIES ARE IN EFFECT. REFER TO THE
MARINE FORECASTS FOR DETAIL. THERE IS ALSO A CHANCE OF
THUNDERSTORMS TONIGHT. THEY WILL NOT BE SEVERE AS THEY TRACK EAST
AT 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT AND BRISK WIND ADVISORIES CONTINUE FOR WEDNESDAY.
REFER TO THE MARINE FORECASTS FOR DETAIL. THE CHANCE OF
THUNDERSTORMS WILL CONTINUE WEDNESDAY MORNING AND AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-232015-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
403 PM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SMALL CRAFT AND BRISK WIND ADVISORIES ARE IN EFFECT. REFER TO THE
MARINE FORECASTS FOR DETAIL. THERE IS ALSO A CHANCE OF
THUNDERSTORMS TONIGHT. THEY WILL NOT BE SEVERE AS THEY TRACK EAST
AT 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT AND BRISK WIND ADVISORIES CONTINUE FOR WEDNESDAY.
REFER TO THE MARINE FORECASTS FOR DETAIL. THE CHANCE OF
THUNDERSTORMS WILL CONTINUE WEDNESDAY MORNING AND AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Mar 22, 5:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
630 PM EDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     SNOW             CORUNNA                 42.98N 84.12W
03/22/2011  M1.0 INCH        SHIAWASSEE         MI   CO-OP OBSERVER

            2 HOUR TOTAL. PRECIP TYPE ALL SNOW NOW.

&&

MOSTEIKO
Local storm report, Mar 22, 5:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
633 PM EDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     SNOW             OAKLEY                  43.14N 84.17W
03/22/2011  M2.5 INCH        SAGINAW            MI   TRAINED SPOTTER

            4 HOUR TOTAL.

0628 PM     SNOW             3 SW SAGINAW            43.39N 83.99W
03/22/2011  M1.0 INCH        SAGINAW            MI   CO-OP OBSERVER

            2 1/2 HOUR TOTAL.

&&

MOSTEIKO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 4 heavy snow. Local standard time, as filed.

Heavy Snow, Tuscola

When
March 22, 6:00 PM EST to March 23, 7:00 AM EST
Where
Tuscola forecast zone
Reported by
Trained Spotter
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Heavy Snow, Midland

When
March 22, 6:00 PM EST to March 23, 7:00 AM EST
Where
Midland forecast zone
Reported by
Trained Spotter
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Heavy Snow, Huron

When
March 22, 6:00 PM EST to March 23, 7:00 AM EST
Where
Huron forecast zone
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Heavy Snow, Bay

When
March 22, 6:00 PM EST to March 23, 7:00 AM EST
Where
Bay forecast zone
Reported by
Trained Spotter
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Winter Storm, Saginaw

When
March 22, 6:00 PM EST to March 23, 7:00 AM EST
Where
Saginaw forecast zone
Reported by
Trained Spotter
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Winter Storm, Shiawassee

When
March 22, 6:00 PM EST to March 23, 7:00 AM EST
Where
Shiawassee forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Winter Storm, Genesee

When
March 22, 6:00 PM EST to March 23, 7:00 AM EST
Where
Genesee forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Winter Storm, Lapeer

When
March 22, 6:00 PM EST to March 23, 7:00 AM EST
Where
Lapeer forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Winter Storm, Sanilac

When
March 22, 6:00 PM EST to March 23, 7:00 AM EST
Where
Sanilac forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Winter Storm, St. Clair

When
March 22, 6:00 PM EST to March 23, 7:00 AM EST
Where
St. Clair forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Winter Storm, Macomb

When
March 22, 6:00 PM EST to March 23, 7:00 AM EST
Where
Macomb forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289760, 289763, 289771, 289773, 289775, 289777, 289778, 289779, 289781, 289782, 289783.